Lipid rescue of massive verapamil overdose: A case report

Conrad W. Liang, Sarah Diamond, Daniel Hagg

Research output: Contribution to journalArticle

38 Citations (Scopus)

Abstract

Introduction. Massive intentional verapamil overdose is a toxic ingestion which can cause multiorgan system failure and has no currently known antidote. Case Presentation. The patient is a 41-year-old Caucasian woman who ingested 19.2 g of sustained release verapamil in a suicide attempt. Our patient became hypotensive requiring three high-dose vasopressors to maintain arterial pressure. She also developed acute respiratory failure, bradycardic ventricular rhythm necessitating continuous transvenous pacing, and anuric renal failure. Our patient was treated with intravenous calcium, bicarbonate, hyperinsulinemic euglycemic therapy and continuous venovenous hemodialysis without success. On the fourth day after hospital admission continuous intravenous lipid therapy was initiated. Within three hours of beginning lipid therapy, our patient's vasopressor requirement decreased by half. Within 24 hours, she was on minimal vasopressor support and regained an underlying junctional rhythm. After three days of lipid infusion, she no longer required inotropic agents to maintain blood pressure or pacing to maintain stable hemodynamics. Conclusions: Intravenous fat emulsion therapy may be an effective antidote for massive verapamil toxicity.

Original languageEnglish (US)
Article number399
JournalJournal of Medical Case Reports
Volume5
DOIs
StatePublished - 2011

Fingerprint

Verapamil
Lipids
Antidotes
Intravenous Fat Emulsions
Poisons
Therapeutics
Respiratory Insufficiency
Suicide
Renal Insufficiency
Renal Dialysis
Arterial Pressure
Eating
Hemodynamics
Blood Pressure

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Lipid rescue of massive verapamil overdose : A case report. / Liang, Conrad W.; Diamond, Sarah; Hagg, Daniel.

In: Journal of Medical Case Reports, Vol. 5, 399, 2011.

Research output: Contribution to journalArticle

@article{70cff53d74224c519e8ad277e89f1d23,
title = "Lipid rescue of massive verapamil overdose: A case report",
abstract = "Introduction. Massive intentional verapamil overdose is a toxic ingestion which can cause multiorgan system failure and has no currently known antidote. Case Presentation. The patient is a 41-year-old Caucasian woman who ingested 19.2 g of sustained release verapamil in a suicide attempt. Our patient became hypotensive requiring three high-dose vasopressors to maintain arterial pressure. She also developed acute respiratory failure, bradycardic ventricular rhythm necessitating continuous transvenous pacing, and anuric renal failure. Our patient was treated with intravenous calcium, bicarbonate, hyperinsulinemic euglycemic therapy and continuous venovenous hemodialysis without success. On the fourth day after hospital admission continuous intravenous lipid therapy was initiated. Within three hours of beginning lipid therapy, our patient's vasopressor requirement decreased by half. Within 24 hours, she was on minimal vasopressor support and regained an underlying junctional rhythm. After three days of lipid infusion, she no longer required inotropic agents to maintain blood pressure or pacing to maintain stable hemodynamics. Conclusions: Intravenous fat emulsion therapy may be an effective antidote for massive verapamil toxicity.",
author = "Liang, {Conrad W.} and Sarah Diamond and Daniel Hagg",
year = "2011",
doi = "10.1186/1752-1947-5-399",
language = "English (US)",
volume = "5",
journal = "Journal of Medical Case Reports",
issn = "1752-1947",
publisher = "BioMed Central",

}

TY - JOUR

T1 - Lipid rescue of massive verapamil overdose

T2 - A case report

AU - Liang, Conrad W.

AU - Diamond, Sarah

AU - Hagg, Daniel

PY - 2011

Y1 - 2011

N2 - Introduction. Massive intentional verapamil overdose is a toxic ingestion which can cause multiorgan system failure and has no currently known antidote. Case Presentation. The patient is a 41-year-old Caucasian woman who ingested 19.2 g of sustained release verapamil in a suicide attempt. Our patient became hypotensive requiring three high-dose vasopressors to maintain arterial pressure. She also developed acute respiratory failure, bradycardic ventricular rhythm necessitating continuous transvenous pacing, and anuric renal failure. Our patient was treated with intravenous calcium, bicarbonate, hyperinsulinemic euglycemic therapy and continuous venovenous hemodialysis without success. On the fourth day after hospital admission continuous intravenous lipid therapy was initiated. Within three hours of beginning lipid therapy, our patient's vasopressor requirement decreased by half. Within 24 hours, she was on minimal vasopressor support and regained an underlying junctional rhythm. After three days of lipid infusion, she no longer required inotropic agents to maintain blood pressure or pacing to maintain stable hemodynamics. Conclusions: Intravenous fat emulsion therapy may be an effective antidote for massive verapamil toxicity.

AB - Introduction. Massive intentional verapamil overdose is a toxic ingestion which can cause multiorgan system failure and has no currently known antidote. Case Presentation. The patient is a 41-year-old Caucasian woman who ingested 19.2 g of sustained release verapamil in a suicide attempt. Our patient became hypotensive requiring three high-dose vasopressors to maintain arterial pressure. She also developed acute respiratory failure, bradycardic ventricular rhythm necessitating continuous transvenous pacing, and anuric renal failure. Our patient was treated with intravenous calcium, bicarbonate, hyperinsulinemic euglycemic therapy and continuous venovenous hemodialysis without success. On the fourth day after hospital admission continuous intravenous lipid therapy was initiated. Within three hours of beginning lipid therapy, our patient's vasopressor requirement decreased by half. Within 24 hours, she was on minimal vasopressor support and regained an underlying junctional rhythm. After three days of lipid infusion, she no longer required inotropic agents to maintain blood pressure or pacing to maintain stable hemodynamics. Conclusions: Intravenous fat emulsion therapy may be an effective antidote for massive verapamil toxicity.

UR - http://www.scopus.com/inward/record.url?scp=80051793322&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80051793322&partnerID=8YFLogxK

U2 - 10.1186/1752-1947-5-399

DO - 10.1186/1752-1947-5-399

M3 - Article

C2 - 21854635

AN - SCOPUS:80051793322

VL - 5

JO - Journal of Medical Case Reports

JF - Journal of Medical Case Reports

SN - 1752-1947

M1 - 399

ER -